question-icon

What causes diarrhoea after taking Clarithromycin for chest infection?

default
Posted on Fri, 1 Aug 2014
Question: I'm on clarithromycin 500 mg two times a day for a chest infection. I'm on day 4 and have slight diarrhoea with mucus in.
My chest feels much better (I was on amoxicillan two weeks ago but it didn't much help) and I am keen to complete the course but don't know whether I should because of my diarrhoea.

I haven't been going more frequently (just twice, usually at the end of the day) but it is loose and as I said has mucus in it.

I would rather not discontinue and be put on my third antibiotic but obviously i don't want to develop bowel or gastric problems.I want to also ask if your advice is to discontinue with biaxin then do you think my infection might get worse?
doctor
Answered by Dr. Pavan Kumar Gupta (3 hours later)
Brief answer....It is better to complete the course
Detailed answer...
Hello,
Thanks for the query.
It is very common to have loose motions on consumption of antibiotics.
Since you have only couple of them,there is no need to discontinue your antibiotic at ths stage.
Take plenty of fluids to prevent dehydration and add some lactobacillus to your treatment.
You can take this twice a day.
You should be feeling better after taking lactobacillus as it supports your tummy.
I hope it helps,however ypu may revert to me for any further query.
Best of luck
Thanks

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6704 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes diarrhoea after taking Clarithromycin for chest infection?

Brief answer....It is better to complete the course Detailed answer... Hello, Thanks for the query. It is very common to have loose motions on consumption of antibiotics. Since you have only couple of them,there is no need to discontinue your antibiotic at ths stage. Take plenty of fluids to prevent dehydration and add some lactobacillus to your treatment. You can take this twice a day. You should be feeling better after taking lactobacillus as it supports your tummy. I hope it helps,however ypu may revert to me for any further query. Best of luck Thanks